Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Paducah, KY

May 20, 2001Alexander County, Illinois; Mississippi County, Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2001, 10:24 PM CDT for Alexander County, Illinois; Mississippi County, Scott County, Missouri. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 2001, 10:24 PM CDT (03:24 UTC)
Expired
May 20, 2001, 10:45 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alexander County, IL, Mississippi County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 56 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:30 PM CDTHail 0.75Tamms, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:25 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, May 20, 3:25 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT SUN MAY 20 2001

VISIBLE LOOP SHOWS A FAIR AMOUNT OF CLOUDS ACROSS THE FA WITH HAZY
CONDITIONS THIS AFTERNOON. HOWEVER...NUMEROUS BREAKS ALLOWING FOR
PARTLY SUNNY SKIES AT TIMES. MODELS WERE OVERDONE ON CLOUD
CONDITIONS FOR TODAY. MVC AND COLD POOL ARE HELPING TO SUSTAIN A
LINE OF STRONG TO SEVERE THUNDERSTORMS OVER NORTHEAST ARKANSAS. MOST
OF THIS ACTIVITY APPEARS AS IF IT WILL REMAIN SOUTH OF OUR CWA THROUGH
THE EVENING...AS GREATEST INSTABILITY IS TO OUR SOUTH. HOWEVER...SOME
NORTHWARD INTENSIFICATION IS NOT OUT OF THE QUESTION. OTHERWISE PER
SATELLITE TRENDS...EXPECT GENERALLY PARTLY TO MOSTLY CLOUDY SKIES
FOR TONIGHT. AS THIS FIRST MVC MOVES BY...WE ARE LEFT IN A NULL AND
VOID NVA REGION UNTIL NEXT VORT...CURRENTLY SEEN OVER ON WATER
VAPOR OVER THE TEXAS PANHANDLE MOVES EAST. SO WILL GO WITH PERIOD
WORDING FOR SHOWERS AND THUNDERSTORMS...AS GUIDANCE MAINTAINS
CATEGORICAL NUMBERS FOR TONIGHT. DONT THINK ITS GOING TO RAIN
ALL NIGHT. WITH THIS SAID...EVEN THOUGH WE HAVE HAD HEAVY RAIN IN
SOUTHERN ILLINOIS...WE ARE STILL RUNNING A DEFICIT. AND...FLASH
FLOOD GUIDANCE IS STILL UP THERE...EXCEPT FOR TWO OR THREE COUNTIES.
ALL THREE MODELS SUGGEST DIFFERENT QPF MAXS...SO WILL NOT MENTION
HEAVY RAIN.

AFOREMENTIONED WAVE TO PASS THROUGH EARLY MONDAY MORNING...AND THUS
WE SHOULD SEE A DECREASE IN THE CONVECTIVE ACTIVITY THROUGH THE
COURSE OF THE MORNING FROM WEST TO EAST. UPPER TROF WILL CONTINUE
TO DIG INTO THE MIDDLE OF THE NATION. THE COLD FRONT IS STILL
PROGGED TO PASS THROUGH THE REGION MONDAY...EXITING WEST KENTUCKY
AND SOUTHWEST INDIANA BY LATER IN THE AFTERNOON. SO WILL MAINTAIN
SOME POPS...BUT NOT AS HIGH AS TONIGHT. STILL DECENT MOISTURE AND
LIFT AVAILABLE AHEAD OF THE MAIN UPPER TROF MONDAY NIGHT. SO
WILL CARRY POPS INTO THE EVENING WEST...AND MOST OF THE NIGHT EAST
AND KEEP IT PESSIMISTIC ON THE CLOUDS.

LITTLE CHANGE MADE TO THE EXTENDED. DEEP VORTEX STILL FORECAST TO
SPIN UP OVER THE EASTERN U.S. MID TO LATE WEEK. TEMPERATURES
CONTINUE TO LOOK COOL...WITH A FAIR AMOUNT OF MEAN RH FORECAST. SO
WILL KEEP THE CHANCE OF SHOWERS GOING DAY TO DAY TIL SATURDAY.

FWC STILL LOOKS TOO WARM FOR MONDAY MAXS...SO TRENDED BACK TOWARD THE
MAV AND FAN. OTHERWISE...GENERALLY FOLLOWED A BLEND OF GUIDANCE.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, May 20, 6:25 PM CDT, 3 hours 59 minutes before
KYZ012-017-022-210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT SUN MAY 20 2001

...FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE
ALONG THE WEST KENTUCKY AND TENNESSEE BORDER...

AT 617 PM...THE LEADING EDGE OF A LINE OF THUNDERSTORMS...WITH
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN...WERE NOTED NEAR CADIZ TO
LINTON KENTUCKY.

THESE STORMS MAY ALSO PRODUCE LOCAL WIND GUSTS NEAR 40 MPH...AS WELL
AS PEA TO MARBLE SIZE HAIL...AS THEY MOVE EAST AROUND 40 MPH.

IF YOU LIVE IN HERNDON...HOPKINSVILLE...ELKTON...PEMBROKE AND
TRENTON...KEEP A CLOSE WATCH ON THESE STORMS. MOST OF THE
THUNDERSTORM ACTIVITY SHOULD MOVE PAST A TRENTON TO ELKTON
LINE BETWEEN 7 PM AND 730 PM.
Special weather statement, May 20, 7:19 PM CDT, 3 hours 5 minutes before
INZ086-087-210050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT SUN MAY 20 2001

...HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS LIKELY
THROUGH 745 PM...

AT 715 PM...AN ISOLATED THUNDERSTORM WITH FREQUENT LIGHTNING...
HEAVY RAIN...AND THE POTENTIAL FOR GUSTY WINDS NEAR 40 MPH
WAS LOCATED OVER EVANSVILLE...SOUTHEAST TO BEALS KENTUCKY.
AS THIS STORM MOVES SLOWLY NORTHEAST...LOOK FOR BRIEF PONDING OF
WATER IN LOW LYING AREAS AND SECONDARY STREETS. THIS STORM SHOULD
MOVE NEAR NEWBURGH AND PARADISE INDIANA AROUND 745 PM.
Local storm report, May 20, 8:50 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
850 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    5 NE DONIPHAN             MO
05/20/01   RIPLEY                         HALF INCH HAIL. REPORTED
                                          BY EM

0845 PM    5 NW POPLAR BLUFF         MO
05/20/01   BUTLER                         PEA SIZE HAIL. REPORTED BY
                                          EM.

KH
Special weather statement, May 20, 9:36 PM CDT, 48 minutes before
MOZ076-086-087-210251-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
936 PM CDT SUN MAY 20 2001

...PEA TO MARBLE SIZE HAIL POSSIBLE ACROSS BOLLINGER COUNTY...

AT 934 PM CDT...A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE
PEA TO MARBLE SIZE HAIL WAS LOCATED NEAR BESSVILLE. THIS STORM WILL
MOVE NEAR SCOPUS AND MARBLE HILL BY 945 PM.

PERSONS IN THE PATH OF THIS STORM SHOULD BE WATCHFUL FOR SMALL
HAIL...FREQUEN,T LIGHTNING AND GUSTY WINDS THROUGH 945 PM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:51 AM CDTSevere Thunderstorm WarningPAHTrigg24 min
May 21, 4:05 AM CDTSevere Thunderstorm WarningPAHChristian25 min
May 20, 8:24 PM CDTSevere Thunderstorm WarningPAHButler21 min
May 20, 8:40 PM CDTSevere Thunderstorm WarningPAHWayne35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.